Aa
A
A
A
Close
Pain Management Community
9.83k Members
Avatar universal

Hydrocodone vs oxycodone.

I'm about to have an artificial disc replacement in my neck. I've had cervical and lumbar fusion and am glad I did.  (don't know why so many are afraid of surgeries).  I know doctors are leery about giving pain meds to patients, as well they should be, but there are instances where it's necessary.  My question is why do I get nausious when I take hydrocodone and not when I've taken oxycodone?  I asked an er doctor for oxycodone instead of hydrocone and told him why.  He gave me hydrocone anyway.  I also told him I am not an abuser of prescription drugs because I have personally experienced the outcome of it.  I lost my son 3 1/2 years ago from accidental mixed drug intoxication.  He had been addicted to pain meds for 18 years and his girlfriend decided to share her xanax with him.  Needless to say, he didn't wake up the next morning.  

I know I will probably be needing pain meds after my surgery.  I just hope the dr will give me what I know works for me.  And I will only ask for a 30 day supply and no more.  A friend thinks the reason the er dr gave me the low dose hydrocodone was because he probably thought I was predisposed to addiction because my son was an addict.  Because of that I have and will continue to only take any pain meds for one month and not any longer regardless of how much pain I'm in.  I did that after my previous surgeries. (neck fusion, lumbar fusion and rotator cuff repair) and it worked fine.  I didn't have withdrawels and just used 600mg ibuprofen once a day after that.
4 Responses
144586 tn?1284666164
There is very good reason to be cautious about surgery. Decades ago I was advised to have a cervical fusion by two "top doctors" because of level ten pain, and a partially paralyzed arm. They told me I risked being a quadraplegic if I didn't have the surgery. All baloney on toast with peanut butter. I refused and underwent treatment from a pain specialist, and today am relatively free from pain and have regained use of arm, hand and fingers. As for opiates here is news. They won't give you more than a 30 day supply.
17277382 tn?1455209810
Hi there.  
I'm new here but I'm not new to pain management. One thing I can tell you is that you will usually be prescribed the lowest strength and type of medication to manage your pain. There is a vast difference in hydrocodone and oxycodone. If you were truly allergic to hydrocodone (hives, swelling of the throat, etc.) and had that documented in your medical records, they would give you something else. Getting nauseated or even throwing up is not considered an allergy, but a sensitivity. You may want to ask for something to take with it to treat the nausea, such as Phenergan.
Good luck on your surgery. I hope it provides you with relief.
547368 tn?1440541785
Hello and Welcome!

Please excuse my tardy response. The title of your post caught my attention and I want to reply also. First I want to offer my condolences for the loss of your son. No parent should lose a child. Your pain must be immense and my heart goes out to you - and your family!

I agree with both of the above response. TMJLady and Caregiver have offered good, correct information.

Sometimes when you "ask" for a specific opiate - even when you have a very good reason to do so - medical providers view this as your "drug of preference."  It's apt to make you appear as a drug seeker. Sad - but true in this opiate phobic climate.

It's also true that medical providers prescribe the lowest possible doses with the least potent opiate. Oxycodone is a step above Hydrocodone. Providers are watched like a hawk these day, DEA, FDA and more - are monitoring for a hint of over prescribing opiate tendencies.

We are all different, with different systems that respond individually to medications including opiates. Apparently your system finds something in Hydrocodone that is upsetting to your GI Track. I agree with TMJ, it doesn't sound like a true allergy. I think it's a sensitivity. Have you tried to treat the nausea? Discuss the nausea with your prescribing provider. He/She may offer suggestions - or RX an antiemetic.

Don't count on a month long prescription for post-op pain. It use to be true that surgeons/physicians would treat your pain for at least 5-6 weeks following a surgery or injury. Today they are shortening that time. Have a candid discussion with your surgeon and make certain he will treat your pain for that month.

I wish you the best - along with an uneventful surgery and a speedy recovery. I hope you'll keep in touch and let us know how you are doing. I'll look forward to hearing more from you.

Take Care,
~Tuck
Avatar universal
If your doc insists on giving you what makes you nauseous, ask him for some Zofran for the nausea. Both oxy- & hydrocodone can make me nauseous even though I've been on opiate pain meds for years. Therefore, I take Zofran and it helps. It's a pill you dissolve under your tongue; minty flavor. LOL
Hope your surgery went well as I hope your recovery is, too.
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473358451
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches